A male patient, seen at the ENT clinic at the age of 8 years, for hearing loss. The pure tone audiometry performed is shown in Fig. 1. At the age of 16 he was admitted to hospital following a motorbike accident, in which he fractured his right clavicle. During admission he was treated intravenously with 2 g cefazolin every 8 h and 120 mg gentamicin every 12 h, up to a total of 10 doses of gentamicin. The patient did not notice any change in hearing as a consequence of this episode. Five years
Aminoglycoside ototoxicity is a common cause of acquired deafness. Administration of aminoglycosides at high doses and for prolonged periods results in cochlear and vestibular damage in most individuals. However, there is a genetic component that determines greater susceptibility to the ototoxic effect of low doses of these antibiotics.1 Aminoglycosides exert their bactericidal effect by binding to 16S ribosomal ribonucleic acid (rRNA) in the 30S subunit of the bacterial ribosome, which hinders
Conflict of interests
The authors have no conflict of interests to declare.
There are more references available in the full text version of this article.
© 2023 Sociedad Española de Otorrinolaringología y Cirugía de Cabeza y Cuello. Published by Elsevier España, S.L.U. All rights reserved.